Montana, 2014

High Wind in Montana, January 9 to 11, 2014

January 9 to 11, 2014 · NWS TFX · 30 events in 18 counties and zones

Strong westerly down-slope winds along the Rocky Mountain Front remained high over a few days as a generally westerly flow aloft remained in place. Stronger and gustier winds were felt through through a few favored passes and canyons along the Rocky Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly down-slope winds along the Rocky Mountain Front remained high over a few days as a generally westerly flow aloft remained in place. Stronger and gustier winds were felt through through a few favored passes and canyons along the Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 10:45 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 9, 10:45 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST Thu Jan 9 2014

Aviation section updated

.UPDATE...
Today...An upper level low pressure trof is moving across the
zones. A cold front associated with this trof will bring slightly
cooler air into the region. Will lower temps slightly across the
central and northern zones because of this cooler air. Will
continue the current high lights for wind. Current forecast on
track. Zelzer

&&

.AVIATION...
Updated 1745z.
Scattered snow showers will affect the Rocky Mountain Front and
Southwest MT through the afternoon today. Visibilities will be
reduced to less than 2 miles at times in heavier snow showers...with
mountains be obscured. Expect breezy surface winds to develop later
today and then generally to continue to remain breezy through Friday
morning over the western half of North Central MT. Strong winds are
expected to develop across the entire region by Friday afternoon.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 440 AM MST Thu Jan 9 2014/
Today through Saturday...West to northwest flow will strengthen
over Montana throughout the short term forecast. Moisture and
upper level energy moving in from the Pacific will bring periods
of snow to the Continental Divide. Mostly cloudy conditions, with
the chance for a few isolated light snow showers, will be seen
over the plains. Strong westerly down- slope winds should keep
most precipitation from reaching the plains through the period.
Winds along the Rocky Mountain Front will pick up today but are
expected to remain below high wind criteria until sometime
Thursday night. There may be some risk of strong and gusty winds
through a few favored passes and canyons Thursday evening before
more widespread winds develop early Friday. With this increased
chance a High Wind Warning remains in effect for the Northern
Rockies from early Friday morning into the weekend. A High Wind
Warning has also been issued for much of Central Montana as winds
will pick up across the plains Saturday. With strong winds across
the region, expect relatively warm temperatures to continue with
highs in the mid to upper 40s across much of Central Montana.

Saturday Night through Thursday...Widespread strong wind event
continues into Sat night and early Sun as shortwave trof makes its
way across the state.  Latest forecast models now in much better
agreement than seen/discussed past few days concerning timing of the
trofs passage through our region. Good confidence that the trof
axis will be well into eastern MT by early-mid Sun morning. Residual
moisture and instability behind the trof axis will generate some
scattered snow showers, with bulk of the snow falling along the
Continental Divide and southwest mountains. Cannot completely rule
out some isolated showers over the central mountain ranges and
over the central plains through Sun afternoon, but coverage will
be spotty and accumulations light. The strong winds should
decrease for several hours on Sun in the central and Hiline
counties, but remain strong along the Rocky Mtn Front, and then
increase again over all three areas Sun night into Mon as the
gradient re-intensifies between a second shortwave cutting through
central Canada and the strengthening high pressure ridge along the
Pacific coast. Winds aloft will be more northwesterly on Mon which
should make them about 10-15 mph less than what will be seen on
Saturday, but still expect most/all of the affected area to see
warning criteria winds (>58 mph) through Mon night.

The aforementioned Canadian shortwave is also forecast to push a
backdoor (moving NE to SW) cold front and accompanying light
rain/snow showers into the eastern portions of the Hiline during the
daytime hours Mon. Current GFS model solution weakens this front
quite a bit from earlier runs, while the ECMWF is still carrying a
broad precipitation area with the front.  The Pacific ridge builds
across the Northern Rockies on Wed with dry conditions and much
reduced wind speeds. By Thurs, another shortwave trof will swing
through central Canada, with its southern half reaching eastern
parts of the Hiline and perhaps down to Chouteau/Fergus/Judith Basin
counties, bringing another round of rain/snow showers.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  30  45  36 /   0  10  10   0
CTB  39  27  44  32 /   0  10  10   0
HLN  41  26  44  32 /  30  20  20  10
BZN  36  16  38  27 /  50  20  30  20
WEY  28   9  26  20 / 100  60  60  60
DLN  33  21  37  30 /  60  10  20  10
HVR  38  20  38  23 /   0  10  10  10
LWT  39  22  39  28 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING from 5 AM Saturday to 11 PM MST Monday
Blaine...Broadwater...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Pondera...Eastern Teton...Fergus...
Hill...Judith Basin...Liberty...Meagher...Toole.

HIGH WIND WARNING from Midnight tonight to 11 PM MST Monday
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

FLOOD WARNING until further notice for a portion of the Gallatin
River near Gallatin Gateway.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 9, 4:05 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MST THU JAN 9 2014

MTZ009>014-044>051-053-054-101115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
405 AM MST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THURSDAY NIGHT INTO LATE MONDAY
NIGHT FOR THE NORTHERN ROCKIES.

A HIGH WIND WARNING IS IN EFFECT EARLY SATURDAY MORNING INTO LATE MONDAY
NIGHT FOR CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING IS IN EFFECT INTO LATE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE ARE GREATLY APPRECIATED.

MTZ055-101115-
GALLATIN-
405 AM MST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNING UNTIL FURTHER NOTICE FOR A PORTION OF THE GALLATIN
RIVER NEAR GALLATIN GATEWAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD WARNING UNTIL FURTHER NOTICE FOR A PORTION OF THE GALLATIN
RIVER NEAR GALLATIN GATEWAY.

WEST WINDS WILL PICK UP OVER THE WEEKEND BUT ARE CURRENTLY NOT
EXPECTED TO REACH HIGH WIND CRITERIA. CONDITIONS WILL BE
MONITORED FOR THE POTENTIAL OF HIGHLIGHT ISSUANCE.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FLOODING ARE GREATLY APPRECIATED.

MTZ008-015-052-101115-
BEAVERHEAD-MADISON-JEFFERSON-
405 AM MST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS WILL PICK UP OVER THE WEEKEND BUT ARE CURRENTLY NOT
EXPECTED TO REACH HIGH WIND CRITERIA. CONDITIONS WILL BE
MONITORED FOR THE POTENTIAL OF HIGHLIGHT ISSUANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

30 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
January 9, 2:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (64MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.

High Wind, North Rocky Mountain Front

When
January 9, 2:34 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds measuring 50KT (58MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Southern Rocky Mountain Front

When
January 10, 3:15 AM MST to 4:15 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 36KT (41MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.

High Wind, Southern Rocky Mountain Front

When
January 10, 5:37 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

High winds measuring 54KT (62MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Southern Lewis and Clark

When
January 10, 1:03 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter

High winds measuring 61KT (70MPH) were reported 6 mi E of Marysville, MT.

High Wind, Southern Lewis and Clark

When
January 10, 2:21 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

High winds measuring 55KT (63MPH) were reported 8 mi SW of Wolf Creek, MT at the Sieben Flats DOT sensor.

High Wind, Southern Lewis and Clark

When
January 10, 2:29 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High winds measuring 50KT (58MPH) were reported 3 mi WNW of East Helena, MT at the Helena Airport ASOS.

High Wind, North Rocky Mountain Front

When
January 10, 3:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 80KT (92MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass Visitor's Center.

High Wind, Madison

When
January 11, 5:00 AM MST to 6:00 AM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High sustained winds measuring 35KT (40MPH) were reported 4 mi NNE of McAllister, MT at the Norris Hill DOT sensor. Peak sustained winds were 39KT (45MPH).

High Wind, North Rocky Mountain Front

When
January 11, 5:50 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds measuring 51KT (59MPH) were reported 6 mi WNW of Browning, MT at the Starr-Browning Airstrip.

High Wind, North Rocky Mountain Front

When
January 11, 6:20 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways

High winds measuring 67KT (77MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Eastern Glacier

When
January 11, 6:20 AM MST to 1:20 PM MST
Where
Eastern Glacier forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS

High winds measuring 71KT (82MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.

High Wind, Judith Basin

When
January 11, 7:41 AM MST
Where
Judith Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

High winds measuring 53KT (61MPH) were reported 2 mi SSE of Geyser, MT at the Geyser DOT sensor.

High Wind, Eastern Pondera

When
January 11, 9:00 AM MST
Where
Eastern Pondera forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High winds estimated at 50KT (58MPH) blew an 18 inch diameter tree onto a home. Winds also blew a mobile home off its supporting blocks. Both were near Valier, MT.

High Wind, Southern Rocky Mountain Front

When
January 11, 9:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet

High winds measuring 77KT (89MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.

High Wind, Toole

When
January 11, 10:37 AM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

High winds measured at 52KT (60MPH) were reported 6 mi NNW of Sunburst, MT at the Sweetgrass DOT sensor.

High Wind, Cascade

When
January 11, 11:44 AM MST
Where
Cascade forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

High winds measuring 56KT (64MPH) were reported in Cascade, MT.

High Wind, Cascade

When
January 11, 12:47 PM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High winds measuring 52KT (60MPH) were reported 5 mi WSW of Great Falls, MT at the Great Falls Airport ASOS.

High Wind, Gallatin

When
January 11, 12:55 PM MST
Where
Gallatin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

High sustained winds measuring 54KT (62MPH) were reported 1 mi SW of Three Forks, MT at the Three Forks Airport AWOS.

High Wind, Meagher

When
January 11, 1:01 PM MST
Where
Meagher forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

High winds measuring 62KT (71MPH) were reported in Martinsdale, MT.

High Wind, Cascade

When
January 11, 1:19 PM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High winds measuring 55KT (63MPH) were reported at the Malmstrom Air Force Base, MT ASOS.

High Wind, Eastern Teton

When
January 11, 1:36 PM MST
Where
Eastern Teton forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Public

High winds measuring 66KT (76MPH) were reported 13 mi E of Fairfield, MT.

High Wind, Chouteau

When
January 11, 1:42 PM MST
Where
Chouteau forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Public

High winds measuring 58KT (67MPH) were reported 7 mi SSW of Fort Benton, MT.

High Wind, North Rocky Mountain Front

When
January 11, 3:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
100 kt (115 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 100KT (115MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass Visitor's Center in Glacier National Park.

High Wind, Cascade

When
January 11, 3:47 PM MST
Where
Cascade forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

High winds measuring 71KT (82MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Fergus

When
January 11, 4:48 PM MST
Where
Fergus forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

High winds measuring 58KT (67MPH) were reported 5 mi ESE of Denton, MT.

High Wind, Liberty

When
January 11, 4:50 PM MST to 5:50 PM MST
Where
Liberty forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 36KT (42MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Blaine

When
January 11, 5:00 PM MST
Where
Blaine forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

High winds measuring 55KT (63MPH) were reported 10 mi S of Chinook, MT.

High Wind, Jefferson

When
January 11, 5:50 PM MST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High winds measuring 52KT (60MPH) were reported 8 mi WNW of Whitehall, MT.

High Wind, Broadwater

When
January 11, 6:30 PM MST
Where
Broadwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High winds measuring 51KT (59MPH) were reported at both the Ginger and Elkhorn RAWS stations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492305, 492306, 492307, 492308, 492309, 492310, 492311, 492312, 492314, 492313, 492320, 492323, 492324, 492326, 492325, 492327, 492328, 492329, 492331, 492341, 492342, 492343, 492344, 492345, 492346, 492347, 492349, 492348, 492350, 492351.